Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 284, NWS Amarillo, TX

September 22, 2017Dallam County, Hartley County, Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 22, 2017, 6:09 PM CDT for Dallam County, Hartley County, Sherman County, Texas. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2017, 6:09 PM CDT (23:09 UTC)
Expired
Sep 22, 2017, 7:45 PM CDT
In force
96 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dallam County, TX, Hartley County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 116 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 5:31 PM CDT, 38 minutes earlier.

Area forecast discussion, Sep 22, 5:31 PM CDT, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
531 PM CDT Fri Sep 22 2017

.AVIATION...
TSRA is expected to affect the DHT TAF site through the early
evening. Any other storms are expected to remain west of AMA and
GUY. Low clouds in the MVFR range should start working their way
northward and should affect the AMA TAF site fist and then the DHT
TAF site by mid day. More showers and thunderstorms should start
to move toward the DHT TAF site by mid day as well, so have
inserted a prob30 group there. Winds will stay fairly gusty
through the forecast.

&&

.PREV DISCUSSION... /Issued 355 PM CDT Fri Sep 22 2017/

DISCUSSION...
No major departures have been made to the forecast, other than to
trim pops in eastern sections tonight and Saturday.  Threat for
heavy rain will be a concern beginning Saturday afternoon and
continuing through Monday.

Full-latitude mid-level trof over western CONUS expected to
continue moving east, maintaining a positive tilt through at least
Tuesday . As stronger mid- and upper-level flow moves into
western sections and spreads eastward, favorable dynamics will
assist in the production of showers and thunderstorms.  Low
levels will also respond with southerly low-level jet of 35 to 45
knots continuing to pump moisture into the area through Sunday.
Deep and rich moisture will be in place by Saturday evening.

Cold front expected to move into northwest half of forecast area
Sunday night and Monday, with a final push Monday night placing
the front south of the Texas Panhandle.  Threat for heavy rain
should end in post-frontal airmass, but lower levels expected to
remain very moist as upslope flow and isentropic lift generate
widespread clouds with chances for additional precipitation Monday
night through end of forecast.  Much cooler conditions also
expected Tuesday through Friday with high temperatures mainly in
the 60s.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/14
Hazardous weather outlook, Sep 22, 3:43 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
343 PM CDT Fri Sep 22 2017

OKZ001>003-TXZ001>020-231100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
343 PM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are expected across mainly the western half of the
Texas and Oklahoma Panhandles. A few storms that develop will
have the potential to become strong to marginally severe. Hail up
to quarter size and damaging winds will be the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Chances for thunderstorms will increase beginning Saturday and
Saturday night, with chances for thunderstorms continuing through
Thursday. The threat for widespread severe weather will be low.
However, some of the storms will be capable of producing heavy
rainfall, which could lead to flooding or flash flooding,
especially Saturday afternoon through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Cockrell

In the hours before

Special weather statement, Sep 22, 5:55 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
555 PM CDT FRI SEP 22 2017

TXZ011-016-230000-
Deaf Smith TX-Oldham TX-
555 PM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM AND DEAF SMITH COUNTIES
UNTIL 700 PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bootleg, or 16 miles northwest of Friona, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Hereford, Vega, Adrian, Glenrio, Boys Ranch, Bootleg, Wildorado and
Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3538 10304 3558 10221 3475 10225 3475 10304
TIME...MOT...LOC 2254Z 212DEG 28KT 3486 10284

LG
Special weather statement, Sep 22, 5:58 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
558 PM CDT FRI SEP 22 2017

OKZ001-002-TXZ001-002-006-230000-
Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX-
558 PM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS...EASTERN
CIMARRON...NORTHWESTERN SHERMAN...DALLAM AND NORTHERN HARTLEY
COUNTIES UNTIL 700 PM CDT...

At 557 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Keyes to 15 miles southwest of
Dalhart. Movement was northeast at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dalhart, Stratford, Hartley, Keyes, Eva, Ware, Hough, Conlen, Griggs,
Texhoma and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3577 10248 3581 10299 3699 10236 3700 10123
TIME...MOT...LOC 2257Z 210DEG 31KT 3676 10212 3589 10269

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 5:55 PM CDTSpecial Weather StatementAMADeaf Smith, Oldham65 min
Sep 22, 5:58 PM CDTSpecial Weather StatementAMADallam, Hartley62 min
Sep 22, 6:47 PM CDTSevere Thunderstorm WarningAMADeaf Smith88 min
Sep 22, 6:30 PM CDTSpecial Weather StatementAMATexas60 min
Sep 22, 6:41 PM CDTSevere Thunderstorm WarningAMACimarron, Texas94 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.